MAUDE Adverse Event Report: GYRUS ACMI, INC. HIGH SPEED MULTI DRILL HAND PIECE / OTOLOGY

GYRUS ACMI, INC. HIGH SPEED MULTI DRILL HAND PIECE / OTOLOGY
Model Number MDHP200
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/07/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device referenced in this report was not returned to olympus for evaluation.The root cause cannot be determined at this time.The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
During therapeutic mastoidectomy (mastoid exploration) the surgeon was initially using the 5mm round cutting burr (high speed multi drill hand piece / otology), it made noise from friction with black oily fluid coming out of the device and the irrigating fluid turned black containing the field that required the surgeon to exchange the device to a 4mm course burr.It was reported the 4mm burr was difficult to insert and friction occurred again, and the device jammed when the surgeon attempted to exchange it out (with a 2mmb burr); however, the device remained operable, and the surgeon completed the procedure with this device but omitting some steps in the procedure.The device issues resulted in the procedure being lengthened by at least 40 minutes.Reportedly, an antifog solution was used at the end of the procedure and the burr was able to be removed.The is patient reported to be doing fine and no health hazards.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's final investigation and device evaluation.The device was returned to olympus for inspection, and the customer's complaint/reportable malfunction was not confirmed.The evaluation confirmed the following: the device performed as expected with a 4 mm burr and a short attachment.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, it is likely the reported event occurred due to the attachment/burr usage and placement with the mdhp200.Attachments have been noted for misaligned bearings issues that can cause noise, friction, heat and smoke.As the incorrect attachment was sent back on the concomitant device complaint, a definite root cause cannot be determined as to why the irrigation fluid turned black and obscured the viewing field.Therefore, a specific root cause of the reported event could not be identified.Olympus will continue to monitor field performance for this device.

Brand Name
HIGH SPEED MULTI DRILL HAND PIECE / OTOLOGY
Common Device Name
DRILL
Manufacturer (Section D)
GYRUS ACMI, INC.
2925 appling rd
bartlett TN 38133
Manufacturer (Section G)
GYRUS ACMI, INC.
2925 appling rd
bartlett TN 38133
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key17627315
Report Number1037007-2023-00020
Device Sequence Number7386099
Product Code ERL
UDI-Device Identifier00821925035607
UDI-Public00821925035607
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K152744
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberMDHP200
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/08/2023
Supplement Date Received by Manufacturer02/14/2024
Initial Report FDA Received Date08/25/2023
Supplement Report FDA Received Date02/19/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/15/2015
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MULTI DRILL ANGLED SHORT ATTACHMENT: MDASA
Outcome Attributed to Adverse Event Other;
Patient SexUnknown